Taking lomefloxacin increases the risk of developing peripheral neuropathy and tendinitis
Lomefloxacin is an antibiotic from the fluoroquinolones group and is used in the treatment of adults with mild and moderate respiratory and urinary tract infections caused by bacteria sensitive to Gram negative and Gram positive, as well as for preoperative prophylaxis during biopsy transrectal prostate and transurethral surgery.
On March 16, 2005, the United States Food and Drug Administration (FDA) approved the inclusion of information on the potential risk of developing peripheral neuropathy and tendinitis in the annotation for lomefloxacin HCl (Maxaquin). The reason for these changes was the development of axonal sensory or sensorimotor polyneuropathy, leading to paraesthesia, hypesthesia, dysesthesia and weakness in patients receiving fluoroquinolones, including lomefloxacin. In the context of pharmacotherapy, cases of ruptured brachial, Achilles and other tendons have also been recorded, leading to long-term disability or requiring surgery. According to the data obtained, the risk of tendon injury may be increased in patients receiving concomitant corticosteroid therapy, especially in the elderly.
To prevent the development of irreversible changes in the nervous system, you should stop taking lomefloxacin if you experience symptoms such as pain, burning, tremor, numbness and / or weakness, as well as with decreased tactile sensitivity, pain, temperature, kinesthesia, vibration and / or motor power.. The medication should also be discontinued in case of pain and / or inflammation in the tendon and in case of rupture. Until the diagnosis of tendonitis or tendon rupture is ruled out, patients are advised not to exert physical effort.